B Vitamins and weight control

Patient

Q: How can Vitamin B 12 and B Complex help with weight loss?

Doctor

A:   The body's weight-control or weight-related functions - like appetite, hunger, metabolic rate, metabolism of fats and sugars, calorie-burning, and so on - operate more efficiently with an optimum intake of vitamins. All of them play a part in maintaining optimum health and weight, and many operate together, so it's not really accurate to single out certain vitamins as being "best" for weight loss. That said, certain vitamins are worth a special mention.The human body requires 13 vitamins, and eight of these essential vitamins are from the B-complex group. B-complex vitamins are absolutely essential for necessary metabolic processes such as red blood cell synthesis and the production of energy. All B complex vitamins are water soluble. They provide energy from using  carbs and converting them to glucose. B-complex vitamins are also essential for the metabolism of proteins and fat. B-complex vitamins work together, so it is important to take them all at the same time. Vitamin B and weight loss go hand in hand, but only when all forms of vitamin B are taken together: Riboflavin(B2), Niacin(B3), Panthotenic Acid(B5),Pyridoxine (B6), Cyanocobalamin (B12). Vitamin B12 causes the metabolism to speed up, which in turn increases weight loss. People who go to get injections tend to be more conscious of their health and are already on a vegetarian, or other weight loss diet.Shots give a tremendous boost of energy. This generally helps people to maintain their diets, and motivates them to exercise and increase physical activity. Vitamin B12 also helps to fight stress and depression, symptoms which are sometimes associated with weight gain.While the shots can be a great benefit to some, particularly those with a B12 deficiency, there can be some negative side effects when taken excessively or along with certain other substances. There is also a risk for those who have certain pre-existing conditions. It's important to consult a physician before undergoing injections.

Related Q&A

Q: For about 5 days now I have been experiencing an burning sensation in my left ankle. At times I will feel it in both ...

Q: Hi Guys, I have been looking for answers for the last 3 years on this problem- but have failed at every...

Q: For a few months now, I have experience an odd but mild burning sensation in my groin and upper thigh area. I thought...

Q: I just took too much metronidazole by accident. is there anything I can take to dissipate the antibiotic? I just took...

Q: How long does it take in general to recover from Stevens Johnson syndrome? I had it in July. It was much worse in the...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews